Drug-Induced Pigmentation Clinical Presentation

Updated: Apr 30, 2018
  • Author: David F Butler, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Presentation

History

A thorough history is essential to determine the cause of a pigmentary disorder. Very important information to gather during the evaluation of the patient includes the temporal relationship of medications taken and the development of the pigmentation, the presence of accentuation from exposure to sunlight, a list of medications taken, and a personal and family history of disorders such as alkaptonuria.

A patient should be questioned on the timing of initial symptom appearance; drug-induced pigmentation is an acquired disease that tends to progress insidiously over time as the patient has further exposure to the chemical.

A review of associated symptoms and comorbid illnesses should be elicited to rule out potential alternative etiologies; additionally, a patient should report any other recent skin changes because lichenoid or bullous eruptions often accompany drug-induced dyschromia.

A thorough review of the patient's medication list is also essential, taking care to include any herbal drugs or over-the-counter medications. Any medications taken in the 6 months preceding the dyspigmentation should be documented.

Any prior history of adverse reactions to drugs often provides supportive evidence for a medication-related etiology. Recent exposure to sunlight or artificial UV light is also important because sun exposure can lead to an exacerbation of drug-related cutaneous dyspigmentation.

Finally, a patient's pigmentary changes should fade with time after the causative agent is discontinued. A patient should be asked about prior resolution of symptoms with withdrawal of therapy.

Next:

Physical Examination

Specific clues in the physical examination of a dyschromic patient may indicate a drug-specific etiology. The particular distribution of the pigmentation and whether cartilage or mucosae are involved are important clues from the physical examination of the patient.

Most importantly, drug-related pigmentation usually has a characteristic topographic distribution (eg, confined to pretibial areas or scars) and may cause prominent discoloration in sun-distributed areas, mucous membranes, sclerae, cartilage, and/or nails.

Patchy dyspigmentation is commonly enhanced by sun exposure and thus tends to occur in sun-distributed areas on the face, neck, V of the chest, upper back, and distal upper extremities. Specific drugs such as amiodarone, daunorubicin, gold, methotrexate, psoralens, and 5-fluorouracil induce hyperpigmented changes in this topographic distribution.

Generalized dyspigmentation, in contrast, usually appears uniform and along the entire length of the body. Changes such as these are commonly seen with minocycline use and can resemble those incited by other metabolic or endocrinologic diseases such as Addison disease or hypothyroidism.

Other medications primarily affect certain areas of the body, such as the palms and soles, mucous membranes, or teeth; often, pigmentary changes are greatest at the site of drug-administration, as is seen with iron, silver, or topical hydroquinone, or in previous scars, as with hydroxyurea.

Various inciting medications can also cause uncommon but predictable patterns of pigmentation, as in the case of flagellate pigmentation caused by bleomycin.

Skin dyschromia induced by medications is also distinctive by the array of unusual colors of the lesions; drugs such as amiodarone, clofazimine, or heavy metals routinely induce slate-gray, blue, yellow, or red skin discoloration.

Acanthosis nigricans may be mistaken for hyperpigmentation because it appears as dark velvety patches and plaques in the axillae, inguinal creases, neck, and upper back. The dark color is caused by marked folding of the epidermis and hyperkeratosis. Certain drugs, such as somatotrophin, testosterone, nicotinic acid, oral contraceptives, and insulin, have been associated with the development of acanthosis nigricans.

Finally, drug-related pigmentation may also exhibit a more sharply defined outline than hyperpigmentation or leukoderma from other etiologies.

Previous